On the problem of spurious eigenvalues in the approximation of linear elliptic problems in mixed form

Daniele Boffi, Franco Brezzi, Lucia Gastaldi

Research output: Contribution to journalArticlepeer-review

102 Scopus citations


In the approximation of linear elliptic operators in mixed form, it is well known that the so-called inf-sup and ellipticity in the kernel properties are sufficient (and, in a sense to be made precise, necessary) in order to have good approximation properties and optimal error bounds. One might think, in the spirit of Mercier-Osborn-Rappaz-Raviart and in consideration of the good behavior of commonly used mixed elements (like Raviart-Thomas or Brezzi-Douglas-Marini elements), that these conditions are also sufficient to ensure good convergence properties for eigenvalues. In this paper we show that this is not the case. In particular we present examples of mixed finite element approximations that satisfy the above properties but exhibit spurious eigenvalues. Such bad behavior is proved analytically and demonstrated in numerical experiments. We also present additional assumptions (fulfilled by the commonly used mixed methods already mentioned) which guarantee optimal error bounds for eigenvalue approximations as well.
Original languageEnglish (US)
Pages (from-to)121-140
Number of pages20
JournalMathematics of Computation
Issue number229
StatePublished - Jan 1 2000
Externally publishedYes

Cite this